Unfortunately, you may have to try several different antidepressants until you find the one that is right for you and your symptoms. If you have depression and high blood pressure, you have to find the right med that won't exacerbate blood pressure. A good physician will find out several things. First, he/she will examine you and your symptoms and take into consideration medications that have worked for others in your family. Usually someone presenting with blood pressure and depression will have someone else in their family suffering with the same thing. He/she should ask what other medications you are taking. You don't want to select a drug that will interact with something you are already on. For example, if you are taking imitrex for headaches, I wouldn't want to see an SSRI added, or maybe change the imitrex to something else.
A good physician should also ask what other conditions you suffer from, if you are pregnant or breastfeeding, what symptoms you are experiencing, and even what insurance you have or what will be covered. I know this last one is overlooked, but if a patient can't afford a medicine, what is the point of even seeing a physician if cost isn't taken into consideration DURING the visit.
There are a few antidepressants that are documented to possibly cause an increase in blood pressure. Bupropion (Wellbutrin, Zyban), venlafaxine (Effexor), and duloxetine (Cymbalta) are a few. Ironically enough there are some studies out there to show that depression itself can cause a decrease in blood pressure and treating depression an increase.
Keep in mind, these medications are not off the table for treating depression, your physician just may have to adjust your blood pressure medications while you are taking antidepressants. Close monitoring, adherence to regimen and lifestyle changes can make this situation a lot better.
- Coping With Antidepressant Side Effects (everydayhealth.com)
- High Blood Pressure Can Be Caused By Loneliness? (holistichealthliving.wordpress.com)
- Antidepressant risk to thousands of pregnant women (telegraph.co.uk)